Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 104, NWS Lubbock, TX

May 17, 2001Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2001, 8:43 PM CDT for Lamb County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2001, 8:43 PM CDT (01:43 UTC)
Expired
May 17, 2001, 9:15 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lamb County, TX

The radar

The Lubbock radar (KLBB), 68 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:00 PM CDT, 7 hours 43 minutes earlier.

Area forecast discussion, May 17, 1:00 PM CDT, 7 hours 43 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
100 PM CDT THU MAY 17 2001

INITIAL BOUNDARY NEAR SOUTHERN ZONES, WHICH IS ONE POSSIBLE BASIS
FOR STORMS (ALTHOUGH MID LEVEL SUBSIDENCE INVERSION NOTED AT KMAF).
ANOTHER SCENARIO IS STORMS TO OUR NORTHWEST MOVING EAST THIS
EVENING, BUT THIS ACTIVITY MAY AFFECT AREAS MAINLY TO THE NORTH.
ERGO, 1ST PERIOD POPS DEPEND IN PART ON CONVECTIVE TRENDS NEXT FEW
HOURS. HIGH MOISTURE AND RELATIVELY WEAK FLOW ALOFT FOR POSSIBLE
HEAVY RAIN. ADEQUATE CAPE AND SHEAR FOR POSSIBLE SEVERE. SLIGHT
CHANCE FRIDAY WITH RESIDUAL MOISTURE, INSTABILITY, AND POSSIBLE
BOUNDARIES. COVERAGE SATURDAY AFTERNOON/EVENING SHOULD BE ISOLATED
WITH MID LEVEL RIDGE. HIGHER POPS SATURDAY NIGHT WITH UPPER TROF
PROGGED TO BE APPROACHING, CONTINUING SUNDAY TIL TROF MOVES THROUGH.
CHANCE MONDAY WITH STRONG FRONT APPROACHING. REST OF EXTENDED LOOKS
QUIET WITH MAJOR UPPER LOW PROGGED OVER THE UPPER MIDWEST, SENDING
SURFACE COLD AIR FAR SOUTH.

PRELIMINARY:
FRIONA/TULIA        58/80/57/85/53 42215
BROWNFIELD/LUBBOCK  61/85/61/90/57 22215
CHILDRESS           63/81/63/83/60 42215
ASPERMONT           65/85/65/90/63 2&2215

.LUB...NONE.

In the hours before

Special weather statement, May 17, 5:12 PM CDT, 3 hours 31 minutes before
TXZ021>043-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT THURSDAY EVENING...

PARMER...COCHRAN...KING...HALL...HALE...FLOYD...CROSBY...CHILDRESS...
SWISHER...LYNN...LUBBOCK...HOCKLEY...MOTLEY...GARZA...BAILEY...
CASTRO...TERRY...KENT...COTTLE...BRISCOE...DICKENS...YOAKUM AND
LAMB...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PEOPLE IN THESE COUNTIES SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDIT?IONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:00 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock45 min
May 17, 7:13 PM CDTSevere Thunderstorm WarningLUBHockley47 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningLUBHale46 min
May 17, 7:29 PM CDTSevere Thunderstorm WarningLUBYoakum46 min
May 17, 7:58 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb47 min
May 17, 9:19 PM CDTSevere Thunderstorm WarningLUBBailey41 min
May 17, 9:34 PM CDTSevere Thunderstorm WarningLUBParmer41 min
May 17, 9:57 PM CDTSevere Thunderstorm WarningLUBBailey48 min
May 17, 10:16 PM CDTSevere Thunderstorm WarningLUBParmer14 min
May 17, 10:47 PM CDTSevere Thunderstorm WarningLUBKent43 min
May 17, 10:56 PM CDTSevere Thunderstorm WarningLUBChildress49 min
May 18, 12:58 AM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall47 min
May 18, 12:58 AM CDTSevere Thunderstorm WarningLUBMotley47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.